Oklahoma, 2006

Wildfire in Oklahoma, March 26, 2006

March 26, 2006 · NWS TSA · 6 events in 6 counties and zones

Despite the recent rains, vegetation remained dormant and dry, which helped promote the spread of wildfire on the 26th when warm and windy conditions developed across the area. A number of fires were started and quickly grew out of control during the afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Despite the recent rains, vegetation remained dormant and dry, which helped promote the spread of wildfire on the 26th when warm and windy conditions developed across the area. A number of fires were started and quickly grew out of control during the afternoon. The most notable fires occurred near Bristow in Creek County, near Muskogee in Muskogee County, near Scipio in Pittsburg County (a house was damaged in this fire), across western Wagoner County, and across portions of Okfuskee and Okmulgee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 11:15 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 26, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1115 AM CST SUN MAR 26 2006

.UPDATE...
SENT UPDATE TO RAISE TEMPERATURES A FEW DEGREES THIS AFTERNOON
ACROSS MOST AREAS AND LOWER DEWPOINTS SLIGHTLY. GUSTY SOUTH WINDS
TO 30 MPH WILL CONTINUE THIS AFTERNOON WITH DANGEROUS FIRE WEATHER
CONDITIONS.

EXTENDED FORECAST...POPS RAISED TO LIKELY ACROSS ENTIRE AREA THURSDAY
AFTERNOON AND EVENING AS STRONG UPPER LEVEL DISTURBANCE MOVES JUST NORTH
OF AREA.  INSTABILITY/SHEAR PROFILES REMAIN FAVORABLE FOR A SIGNIFICANT
SEVERE WEATHER EVENT DURING THIS TIME...AS DRY LINE MOVES INTO EASTERN
OKLAHOMA DURING THE AFTERNOON. PLEASE SEE OKCHWOTSA ISSUED AROUND
100 PM FOR FURTHER DETAILS ON THE SEVERE WEATHER POTENTIAL.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 12
LONG TERM FORECASTER ID= 7
Hazardous weather outlook, Mar 26, 4:45 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
445 AM CST SUN MAR 26 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
444 AM CST SUN MAR 26 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS (NON THUNDERSTORM).
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER NOON.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=54.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER NOON.

	AREA AT GREATEST RISK...WEST OF INTERSTATE 75.

DISCUSSION...
WARMER TEMPERATURES AND WINDY CONDITIONS ACROSS MUCH OF THE AREA
WILL INCREASE THE FIRE DANGER TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A POTENT UPPER LEVEL SYSTEM WILL TRAVERSE THE SOUTHERN PLAINS
BRING A CHANCE FOR SEVERE WEATHER TO THE REGION THURSDAY. WARM AND
WINDY CONDITIONS AHEAD OF THE SYSTEM WILL ONCE AGAIN INCREASE THE
FIRE DANGER.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND CONDITIONS PERTAINING TO THIS DEVELOPING WEATHER SCENARIO.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Creek

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Creek forecast zone
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Muskogee

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Muskogee forecast zone
Reported by
NEWSPAPER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Pittsburg forecast zone
Reported by
NEWSPAPER
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Wagoner

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Wagoner forecast zone
Reported by
NEWSPAPER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Wildfire, Okfuskee

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Okfuskee forecast zone
Reported by
NEWSPAPER
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
March 26, 12:00 PM CST to 9:00 PM CST
Where
Okmulgee forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499190, 5499191, 5499192, 5499193, 5499194, 5499195.